Alabama, 2008Hail and Damaging Winds in Alabama, May 20, 2008
May 20, 2008 · NWS BMX · 28 events in 9 counties and zones
An advancing cold front brought a round of severe thunderstorms, with large hail and damaging winds, to Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $47,000
- Crop damage
- None recorded
- Events
- 28
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An advancing cold front brought a round of severe thunderstorms, with large hail and damaging winds, to Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at May 20, 2:39 PM CST, 56 minutes earlier.
Area forecast discussion, May 20, 2:39 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT TUE MAY 20 2008
.SHORT TERM...TONIGHT AND WEDNESDAY.
WEAK FRONTAL BOUNDARY IS CURRENTLY CROSSING THE STATE LINE LEADING
TO SEVERAL AFTERNOON THUNDERSTORMS AND SUBSEQUENT WATCHES AND
WARNINGS. LOOK FOR THIS TREND TO CONTINUE THROUGH THE REST OF THE
AFTERNOON INTO THE EVENING HOURS. STORMS WILL BE ORGANIZED IN
NATURE VERSES PULSE DUE TO THE BOUNDARY INDUCED FORCING AND SHEAR
PROFILES. DEWPOINTS ARE HIGHER THAN ANTICIPATED...WHICH WILL KEEP
THE CAPE VALUES HIGHER SOUTH...AT LEAST FOR A WHILE. QUESTIONS
REMAIN HOW FAR SOUTH THE BEST FORCING AND UPPER LEVEL SHORT WAVE
ACTIVITY WILL MOVE. HAVE NOTICED THAT WE ARE NOT GETTING AIRMASS
THUNDER ACTIVITY SOUTH AHEAD OF THE BOUNDARY...SAYS A LOT.
TOMORROW WILL BE A DIFFERENT DAY AS A SLIGHTLY COOLER A DRIER
AIRMASS SETTLES ACROSS THE AREA. NORTHWEST WINDS WILL USHER UPPER
70S TO LOWER 80S WITH DEWPOINTS 10 TO 15 DEGREES LOWER. IT WILL
FEEL LIKE SPRING FOR AT LEAST A DAY.
17/KLAWS
WEDNESDAY AND WEDNESDAY NIGHT...
DRIER AIR FILTERS IN IMMEDIATELY BEHIND A COLD FRONT FOR WEDNESDAY
AND HAVE REMOVED POPS FROM ALL AREAS....ALTHOUGH MOISTURE AXIS
LURKS CLOSE TO THE SOUTHERN MOST CWA. MID 80S EXPECTED FAR SOUTH
TOMORROW BUT UPPER 70S TO NEAR 80 EXPECTED NORTH. LOWS NEAR NORMAL
IN THE 50S AND 60S.
75/LINHARES
.LONG TERM...THURSDAY THROUGH TUESDAY.
LATEST RUNS OF THE GFS/ECMWF/GFS ENSEMBLES AND EVEN THE DGEX ARE
EXHIBITING FAIR AGREEMENT WITH THE SYNOPTIC EVOLUTION THROUGH THE
PERIOD. IT LOOKS AS IF THE THE OVERALL PATTERN WILL ONLY SLOWLY
CHANGE DUE TO THE BLOCKING STRUCTURE ACROSS THE CONUS. TWO LARGE
LARGE CYCLONES ARE LOCATED IN THE NORTHEASTERN US AND NEAR THE FOUR
CORNERS AT START OF PERIOD WITH A STOUT BUT SKINNY RIDGE IN
BETWEEN. PREVIOUS FORECAST TRENDS REMAIN UNBLEMISHED.
FOR THURSDAY AND FRIDAY...SCATTERED THUNDERSTORMS REMAIN IN THE
FORECAST AS A WARM FRONT SLOWLY MOVES NORTHWARD ACROSS CENTRAL
ALABAMA AND REMAINS NEARBY INTO FRIDAY. A FEW SHORT WAVE TROUGHS
RIDE DOWN THE BACKSIDE OF THE EASTERN TROUGH WHILE A JET STREAK
RIDES BY ALONG THE SOUTHERN BRANCH. WINDS ALOFT ARE INITIALLY
CONVERGENT AND THEN THE MID TO UPPER LEVEL RIDGE SHIFTS EASTWARD INTO
ALABAMA. ADDITIONALLY...OVERALL MOISTURE IS LIMITED FOR PARTS OF THE
AREA AND STORMS WILL BE LARGELY DIURNALLY DRIVEN. WITH THIS SAID...
WILL NOT MENTION ANY STRONG STORMS YET BUT THIS PERIOD BEARS
MONITORING.
LARGE UPPER SHORT WAVE RIDES DOWN THE BACKSIDE OF THE TROUGH ON
SATURDAY PUSHING THE MEANDERING FRONT SOUTHWESTWARD...BACKDOOR FRONT.
SO AFTER THESE ISOLATED TO SCATTERED THUNDERSTORMS SATURDAY...THE
ATMOSPHERE DRIES OUT AND FORECAST WILL BE DRY THEREAFTER.
75/LINHARES
&&
.AVIATION...18Z AVIATION DISCUSSION.
CLOUD COVER STARTING TO STREAM THROUGH THE NORTHERN SITES WITH SCT
TO BKN LOWER LEVEL AND SIMILAR COVERAGE FOR A MID DECK. WILL CARRY
VCTS FOR ANB NOW AND...MGM AND TOI A LITTLE LATER. SHOULD SEE MUCH
OF THE ACTIVITY...IF ANY...CALM DOWN SHORTLY AFTER SUNSET. ONLY
OTHER AVIATION CONCERNS ARE THE GUSTY WINDS...SOUTHWEST AT OVER
10 KNOTS WITH GUSTS AS HIGH AS 25 KNOTS. THE WINDS SHOULD ALSO
DIMINISH AFTER THE FIRST TEN HOUR PERIOD OR SO.
17/KLAWS
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 54 80 53 83 61 / 20 10 10 40 20
ANNISTON 56 81 55 86 64 / 20 10 10 40 30
BIRMINGHAM 57 81 57 82 65 / 10 0 10 40 20
TUSCALOOSA 58 84 59 87 67 / 10 10 10 40 20
CALERA 58 82 60 85 64 / 10 10 10 40 30
AUBURN 60 84 61 83 63 / 20 10 10 30 40
MONTGOMERY 63 86 61 89 64 / 20 20 10 40 40
TROY 63 86 62 89 64 / 20 20 10 40 40
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT UNTIL 7 PM FOR ALL OF CENTRAL ALABAMA.
&&
17/75/17
Hazardous weather outlook, May 20, 12:00 PM CST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT TUE MAY 20 2008
ALZ011>015-017>050-211800-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CDT TUE MAY 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING AS A WEAK SURFACE BOUNDARY MOVES SOUTHWARD ACROSS
THE AREA. THE SEVERE THREAT AREA WILL REMAIN GENERALLY ALONG AND
EAST OF I-65. THE MAIN THREAT WITH ANY STORMS THAT DEVELOP WILL BE
DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL.
A LAKE WIND ADVISORY IS ALSO IN EFFECT UNTIL 7 PM THIS EVENING.
EXPECT SOUTHWEST WINDS AROUND 15 MPH WITH GUSTS AS HIGH AS 25 MPH
THROUGH THE REMAINDER OF THE AFTERNOON. WINDS WILL BE HIGHER ALONG
AREA LAKES...SO CAUTION SHOULD BE EXERCISED IF BOATING IS PLANNED.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY TODAY.
17/KLAWS
In the hours before
Special weather statement, May 20, 3:14 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT TUE MAY 20 2008
ALZ014-202200-
WINSTON-
414 PM CDT TUE MAY 20 2008
...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 500 PM CDT...
AT 414 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR ASHRIDGE...OR 8 MILES EAST OF HALEYVILLE...MOVING
EAST AT 16 MPH.
ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
ASHRIDGE.
WINSTON FREE STATE BARN.
ROCK CREEK.
GRAYSON.
MORELAND.
BRUSHY LAKE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR NORTHERN ALABAMA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
10/ARM
Event by event
17 hail, 10 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Winston
- When
- May 20, 3:35 PM CST to 3:40 PM CST
- Where
- Winston County, 0.11 mi N of Addison to 0.54 mi N of Nesmith
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.202, -87.180
Nickel sized hail was reported from near Addison southeastward to near the Cullman County line.
Thunderstorm Wind, St. Clair
- When
- May 20, 3:38 PM CST
- Where
- St. Clair County, 1.17 mi NE of Springville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.784, -86.459
A tree was blown down onto a house, on MacDonald Lake Road in Springville.
Hail, Cherokee
- When
- May 20, 4:00 PM CST
- Where
- Cherokee County, 2.91 mi SSW of Sand Rock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.242, -85.773
Hail, Cherokee
- When
- May 20, 4:03 PM CST
- Where
- Cherokee County, 1.17 mi W of Little River
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.300, -85.700
Thunderstorm Wind, Cherokee
- When
- May 20, 4:10 PM CST
- Where
- Cherokee County, 2.94 mi WNW of Blue Pond
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 34.240, -85.770
Several trees were blown down.
Thunderstorm Wind, Blount
- When
- May 20, 4:10 PM CST
- Where
- Blount County, 0.69 mi WNW of Hopewell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.255, -86.480
Several trees were blown down and a roof was blown off a mobile home, on Hopewell Road.
Thunderstorm Wind, Blount
- When
- May 20, 4:27 PM CST
- Where
- Blount County, 0.87 mi ENE of Highmound
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.155, -86.366
A large tree was blown down across AL-75, between Snead and Douglas.
Thunderstorm Wind, Etowah
- When
- May 20, 4:27 PM CST
- Where
- Etowah County, 2.66 mi NNW of Huffs Gap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 34.188, -85.859
At least two trees were blown down on Tabor Road, between Scrougeout and Black Creek.
Thunderstorm Wind, Etowah
- When
- May 20, 4:30 PM CST
- Where
- Etowah County, 1.14 mi W of Sardis City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 34.170, -86.140
Several trees were blown down in the New Union Community.
Hail, Cherokee
- When
- May 20, 4:33 PM CST
- Where
- Cherokee County, 2.99 mi SE of Coloma
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.036, -85.567
Hail, Etowah
- When
- May 20, 4:37 PM CST
- Where
- Etowah County, Reece City
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.070, -86.030
Hail, Cherokee
- When
- May 20, 4:41 PM CST
- Where
- Cherokee County, 1.29 mi NW of Leesburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.192, -85.767
Hail, Winston
- When
- May 20, 4:52 PM CST
- Where
- Winston County, 1.03 mi ENE of Nathan
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.084, -87.183
Hail, Etowah
- When
- May 20, 4:52 PM CST
- Where
- Etowah County, 1.11 mi NNE of Gadsden
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 34.035, -86.012
Lightning, Cherokee
- When
- May 20, 5:09 PM CST
- Where
- Cherokee County, 3.09 mi NW of Pope
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.100, -85.670
A horse was killed by a lightning strike, in the Blairtown Community.
Hail, Blount
- When
- May 20, 5:25 PM CST
- Where
- Blount County, 1.38 mi SSE of Remlap
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.802, -86.589
Thunderstorm Wind, Blount
- When
- May 20, 5:25 PM CST
- Where
- Blount County, 1.38 mi SSE of Remlap
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 33.802, -86.589
A tree was blown down, and fell onto a vehicle, on Pine Mountain Road near Remlap.
Hail, Calhoun
- When
- May 20, 5:33 PM CST
- Where
- Calhoun County, 1.6 mi SW of Hobson City
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.612, -85.838
Thunderstorm Wind, Calhoun
- When
- May 20, 5:40 PM CST
- Where
- Calhoun County, 3.17 mi WSW of Boiling Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 33.715, -86.082
Several large trees were blown down near the intersection of Baily Springs Road and Boiling Springs Road, in southwestern Calhoun County.
Hail, Calhoun
- When
- May 20, 5:57 PM CST
- Where
- Calhoun County, 1.72 mi SE of Hobson City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.615, -85.796
Hail, Calhoun
- When
- May 20, 6:00 PM CST
- Where
- Calhoun County, 1.49 mi SE of Eulaton
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.637, -85.900
Hail, Cleburne
- When
- May 20, 6:04 PM CST
- Where
- Cleburne County, 1.5 mi SSE of Belltown
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.580, -85.590
Hail, Talladega
- When
- May 20, 6:16 PM CST
- Where
- Talladega County, 0.19 mi W of Munford
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.530, -85.953
Hail, Randolph
- When
- May 20, 6:34 PM CST
- Where
- Randolph County, 3.84 mi SSW of Pine Tuckey
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.423, -85.555
Hail, Randolph
- When
- May 20, 6:52 PM CST
- Where
- Randolph County, 2.41 mi NW of Corbin
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 33.327, -85.427
Hail, Randolph
- When
- May 20, 7:10 PM CST
- Where
- Randolph County, 2.14 mi SE of Dingler
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.307, -85.575
Thunderstorm Wind, Randolph
- When
- May 20, 7:13 PM CST
- Where
- Randolph County, 2.21 mi N of Wedowee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 33.332, -85.476
A 14 inch diameter tree was blown down onto a carport and power poles, on Old Highway 431 near Wedowee.
Thunderstorm Wind, Randolph
- When
- May 20, 7:30 PM CST
- Where
- Randolph County, 2.31 mi NW of Sewell
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 33.407, -85.325
A tree was blown down across CR 82 in eastern Randolph County.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, May 20, 20081 death · 5 injured · $57 million · EF1 · 60 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$135,000 · 1.75 in hail · 89 events
- Hail and Damaging Winds in South Carolina, May 20, 2008$60,000 · 3 in hail · 64 events
- Tornado and Hail in South Carolina, May 20, 20081 injured · EF1 · 38 events
- Tornado and Hail in Alabama, May 20, 2008$36,000 · EF0 · 24 events
- Tornado and Hail in Georgia, May 20, 2008$56,000 · EF0 · 13 events
- Hail and Damaging Winds in North Carolina, May 20, 20081 in hail · 26 events
- Hail and Damaging Wind in North Carolina, May 20, 20081.75 in hail · 26 events
- Hail and Damaging Winds in Tennessee, May 20, 20082.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, May 20, 2008$8,000 · 1.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, May 20, 2008$3,000 · 1 in hail · 11 events
- Hail and Damaging Winds in South Carolina, May 20, 200855 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108784, 108809, 108786, 108787, 108788, 108789, 108793, 108795, 108790, 108791, 108792, 108794, 108796, 108797, 108801, 108802, 108803, 108804, 108812, 108805, 108807, 108808, 108810, 108815, 108816, 108817, 108818, 108819.